Alert archive / Georgia / Flood Watches in 2018

Flood Watch 3, NWS Atlanta, GA

November 12, 201844 counties in Georgia

NWS Atlanta, GA issued this flood watch at Nov 12, 2018, 2:27 PM EST for 44 counties in Georgia. It took effect at Nov 12, 2018, 3:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2018, 2:27 PM EST (19:27 UTC)
In effect from
Nov 12, 2018, 3:00 PM EST
Expired
Nov 13, 2018, 2:42 AM EST
In force
12 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 44 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Lumpkin County, GA, Meriwether County, GA, Murray County, GA, Newton County, GA, Paulding County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Rockdale County, GA, Spalding County, GA, Towns County, GA, Troup County, GA, Union County, GA, Walker County, GA, Walton County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WGUS62 KFFC 121927
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
227 PM EST Mon Nov 12 2018


GAZ001>009-011>016-019>025-030>035-041>048-052>057-066>068-130900-
/O.NEW.KFFC.FA.A.0003.181112T2000Z-181114T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette-
Clayton-Spalding-Henry-Troup-Meriwether-Pike-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, and Griffin
227 PM EST Mon Nov 12 2018

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

The National Weather Service in Peachtree City has issued a

* Flood Watch for portions of north central Georgia...northeast 
  Georgia...northwest Georgia and west central Georgia... 
  including the following areas...in north central Georgia... 
  Barrow...Cherokee...Clayton...Cobb...Dawson...DeKalb... 
  Douglas...Fannin...Fayette...Forsyth...Gilmer...Gwinnett... 
  Hall...Henry...Lumpkin...Newton...North Fulton...Pickens... 
  Rockdale...South Fulton...Union and Walton. In northeast 
  Georgia...Banks...Jackson...Towns and White. In northwest 
  Georgia...Bartow...Carroll...Catoosa...Chattooga...Dade... 
  Floyd...Gordon...Haralson...Murray...Paulding...Polk...Walker 
  and Whitfield. In west central Georgia...Coweta...Heard... 
  Meriwether...Pike...Spalding and Troup. 

* Through Wednesday morning

* Several weak surface lows moving across the area through
  Wednesday morning will bring periods of heavy rain throughout
  the period. Within the watch area rainfall amounts of 2 3 inches
  will be likely with locally highers amounts possible.

* Several creeks and rivers could rise out of their banks, closing
  roads and impacting homes, businesses and farms.  High 
  water may not recede until well after the rain has ended. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
1 follow-up statement
017 
WGUS62 KFFC 130742
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
242 AM EST Tue Nov 13 2018


GAZ001>009-011>016-019>025-030>035-041>048-052>057-066>068-130845-
/O.CAN.KFFC.FA.A.0003.000000T0000Z-181114T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette-
Clayton-Spalding-Henry-Troup-Meriwether-Pike-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, and Griffin
242 AM EST Tue Nov 13 2018

...FLOOD WATCH IS CANCELLED...


The Flood Watch for portions of north central Georgia...northeast
Georgia...northwest Georgia and west central Georgia has been
cancelled. 

Although several creeks and rivers levels are above flood stage
this morning, most are decreasing. Only light rain is expected 
today and tonight with total additional rainfall amounts of one-
quarter to one-half inch. Another round of heavy rain is likely
Wednesday and Wednesday night.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Nov 12, 12:55 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 12, 12:55 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1255 PM EST Mon Nov 12 2018

.PREV DISCUSSION... /Issued 1118 AM EST Mon Nov 12 2018/

UPDATE...
Only minor tweaks made based upon latest temperature and radar
trends. Rain will continue through this evening with lowering
ceilings this afternoon. updated forecasts issued shortly.

PREV DISCUSSION... /Issued 354 AM EST Mon Nov 12 2018/

SHORT TERM /Today through Tuesday/...

Short term period will be wet throughout as a weak surface low
over the northern Gulf spreads moisture northward over our
forecast area. Precipitation is moving into the area from west-
central Alabama and will spread from southwest to northeast
through the area during morning Monday. PoPs will progressively
increase before becoming categorical across the majority of the
area by Monday afternoon. Cloud coverage has similarly increased
and overcast skies are in place across north and central Georgia.
These overcast ceilings will continue to lower throughout Monday
morning. This low pressure will move across our area late Monday
into Tuesday morning and as such the highest PoPs are expected at
this time. After the low moves off to the northeast, our region
will remain in deep southwesterly flow ahead of an upper-level
open wave dropping southeastward towards the ArkLaTex region.

Wedging has set up across northern Georgia ahead of the approaching
wave and is expected stay entrenched across the area at least
through Monday evening. Combined with warm advection and increasing
cloud coverage, low temperatures Monday morning will be a bit warmer
than the previous couple of days, with readings in the upper 30s and
40s. The wedge will also limit high temperatures Monday to the 40s
to mid 50s across North and Central GA. Because of the limited
temperatures due to the influence of the wedge, minimal instability
is expected so continuing with mainly showers Monday and Monday
night. Isolated thunderstorms are possible across the far southern
portions of the area, where temperatures are the highest, but the
probability of thunder is low nonetheless.

King

LONG TERM /Tuesday Night through Sunday/...

Long term period begins with some discrepancies already in place
among the long term guidance. What at one time seemed like a
relative break in the rainfall now has the GFS having nothing of
it. 00Z run features low pressure and inverted trough off the
Florida east coast like the ECMWF, but the GFS indicates higher
moisture content in place resulting in more widespread rainfall
and further north into the forecast area. Thinking for now, will
indicate a break, at least through 12Z Wed with just chance pops
across the area.

Even if this break comes to fruition, it will be a temporary one
as the ECMWF quickly transitions to a wetter scenario like the GFS
with a saturated column from 1000mb to 500mb. Will begin to see an
increasingly diffluent pattern aloft through Wed afternoon with
the arrival of closed upper low over the lower Mississippi River
Valley. This along with the aforementioned moisture should be more
than enough to bring widespread rain back to the region.

This activity should remain entrenched over the area through Wed
night as upper low shifts east over the Tennessee Valley. Will
eventually see some drier mid level air move in from the SW
effectively ending rain chances from west to east on Thu. Max
QPF potential during this time period looks to be Wed night with
values in excess of an inch added to previous totals. Will likely
see some long term river flooding issue by this point over Central
GA and flood watch likely needed for this time period but not
until later today or on Tue.

Deese

HYDROLOGY...

Latest storm totals indicate potential now for 3 to 4 inches with
isolated higher amounts. But this is over a 3 and a half day
period and the heaviest of this activity may actually be Wed
night. Because of this, Flood Watch remains likely but not really
needed until later today once we get an idea how rainfall rates
are with this first wave.

&&

.AVIATION...
18Z Update...
IFR conditions at the TAF sites will deteriorate to LIFR between
20-23Z and remain down until 14-16Z tomorrow with a modest
improvement to MVFR. East winds will continue at 10-15kts with
gusts to 20kts possible through 21Z, then diminishing to 5-10kts
after 00Z. Winds will shift out of the NW tomorrow between 12-15Z
at 5-10kts. Visibilities will remain 1-4SM with RA and periods of
RA+ throughout the period as well as patchy fog.

//ATL Confidence...18Z Update...
Medium confidence on all elements

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  45  55  42 / 100 100  90  40
Atlanta         49  47  52  43 / 100 100  90  40
Blairsville     47  43  50  37 / 100 100  70  30
Cartersville    48  45  50  39 / 100 100  80  30
Columbus        58  55  60  45 / 100 100  90  40
Gainesville     46  44  53  41 / 100 100  80  40
Macon           57  54  61  47 / 100 100  90  50
Rome            48  45  49  38 / 100 100  70  20
Peachtree City  51  48  54  42 / 100 100  90  40
Vidalia         64  61  72  52 /  90  80  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Deese
AVIATION...Atwell
Hazardous weather outlook, Nov 12, 5:26 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
526 AM EST Mon Nov 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
526 AM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Increasing rainfall rates expected today will result in 1 to 2
inch totals through tonight. These areas should be able to handle
this level rainfall with minimal flood concerns and no flood watch
will be issued at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An extended period of rain is expected through early Thursday.
The rain could be heavy at times with isolated thunderstorms for
portions of central Georgia. As the rain occurs, an increased
threat for river and stream flooding is expected by the middle of
the week. Localized flash flooding is possible as well, especially
across the higher terrain of north Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 1:08 PM ESTRiver Flood WarningFFCForsyth, Fulton4 days
Nov 12, 1:32 PM ESTRiver Flood WarningFFCGwinnett24 hr
Nov 12, 1:37 PM ESTRiver Flood WarningFFCFulton, Gwinnett9 hr
Nov 12, 1:42 PM ESTRiver Flood WarningFFCCobb24 hr
Nov 12, 3:09 PM ESTRiver Flood WarningFFCForsyth24 hr
Nov 12, 3:37 PM ESTRiver Flood WarningFFCGwinnett9 hr
Nov 12, 3:50 PM ESTRiver Flood WarningFFCCherokee, Cobb24 hr
Nov 12, 4:00 PM ESTRiver Flood WarningFFCPolk24 hr
Nov 12, 4:05 PM ESTRiver Flood WarningFFCCobb24 hr
Nov 12, 4:39 PM ESTFlash Flood WarningFFCBartow, Carroll, Cherokee, Cobb, Floyd, Fulton and 4 more6 hr
Nov 12, 4:56 PM ESTRiver Flood WarningFFCCobb24 hr
Nov 12, 5:10 PM ESTFlash Flood WarningFFCDawson, Forsyth, Gilmer, Lumpkin6 hr
Nov 12, 5:18 PM ESTRiver Flood WarningFFCCobb, Fulton13 hr
Nov 12, 6:02 PM ESTRiver Flood WarningFFCCobb, Fulton9 hr
Nov 12, 6:21 PM ESTRiver Flood WarningFFCDawson, Forsyth15 hr
Nov 12, 6:31 PM ESTRiver Flood WarningFFCCherokee15 hr
Nov 12, 6:38 PM ESTRiver Flood WarningFFCCobb24 hr
Nov 12, 6:52 PM ESTRiver Flood WarningFFCFulton24 hr
Nov 12, 6:59 PM ESTRiver Flood WarningFFCGwinnett, Walton24 hr

Nearby

Flood Watches in Georgia, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.